Hail, Meade
- When
- June 17, 4:36 PM CST
- Where
- Meade County, 1.77 mi SE of Meade
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.260, -100.310
A few severe storms formed in the afternoon heat and produced marginally severe hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few severe storms formed in the afternoon heat and produced marginally severe hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:29 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT WED JUN 17 2009 .DISCUSSION... DAYS 1-2... TEMPERATURES AND THUNDERSTORM PROBABILITIES ARE THE MAIN FORECAST CONCERNS. THE 12Z UA ANALYSIS SHOWED A LARGE UPPER TROUGH OVER THE WESTERN STATES. AT 250 MB AN 80 KNOT SPEED MAX WAS LOCATED OVER ARIZONA WHILE A 130 KNOT JET WAS COMING ONSHORE OVER THE PACIFIC NORTHWEST. SUBTLE DISTURBANCES WERE EVIDENT IN THE SOUTHWEST FLOW EAST OF THE MAIN TROUGH. ONE DISTURBANCE HAD LIFTED FROM THE MOUNTAINS OF NORTHERN MEXICO AND WAS CURRENTLY MOVING UP THROUGH EASTERN NEW MEXICO AND FAR WEST TEXAS. THIS DISTURBANCE HAD HELPED FOCUS SOME THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE ALONG THE TX/NM BORDER. FOR THIS EVENING THE MODELS PAINT SOME QPF ACROSS THE WESTERN PART OF THE CWA. THIS SEEMS REASONABLE GIVEN THE CURRENT RADAR TRENDS AND THE UPPER SPEED MAX LIFTING OUT INTO THE CENTRAL HIGH PLAINS TONIGHT. WILL ADD SOME SLIGHT CHANCE TO CHANCE POPS TO THE AREA BASICALLY WEST OF A HAYS TO DODGE CITY LINE THROUGH ABOUT 06Z. ON THURSDAY A NORTHERN STREAM SHORTWAVE WILL BE APPROACHING THE NORTHERN AND CENTRAL PLAINS. THE WEAKER LEAD SHORTWAVE MAY HELP VEER THE SURFACE FLOW TO THE SOUTHWEST DURING PART OF THE DAY BUT THINK THAT WINDS SHOULD BACK TO THE SOUTH IN THE AFTERNOON. AT ANY RATE MODEL SOUNDINGS SHOW DECENT MIXING. WITH WARM MID LEVEL TEMPERATURES IN PLACE HIGH TEMPERATURES SHOULD CLIMB INTO THE UPPER 90S WITH 100 DEGREE TEMPERATURES POSSIBLE AROUND MEDICINE LODGE. AS THE UPPER WAVE MOVES OUT THURSDAY NIGHT A COOL FRONT WILL PUSH SOUTHEAST ACROSS WESTERN KANSAS. MODEL SOUNDINGS SHOW SOME INSTABILITY IN PLACE AHEAD OF THE FRONT SO WILL KEEP THE CHANCE/SLIGHT CHANCE POPS INTACT. THE LATEST MODEL RUNS HAVE THE FRONT A LITTLE SLOWER AND STILL IN THE SOUTHEASTERN COUNTIES AT 12Z. WILL KEEP THE SMALL POPS INTO THE MORNING HOURS THERE BUT DIMINISH BY MIDDAY. BY 00Z SATURDAY THE NAM HAS THE FRONT STATIONARY ALONG OR JUST SOUTH OF THE OKLAHOMA BORDER WHILE THE GFS HAS IT A LITTLE FARTHER NORTH. COULD SEE A FEW STORMS DEVELOP ALONG THE FRONT SO WILL KEEP THE SLIGHT CHANCE POPS IN PLACE FOR THE SOUTHEAST. GERARD DAYS 3-7... THE MODELS HAVE DECENT AGREEMENT IN PLACEMENT OF LARGE SCALE SYNOPTIC FEATURES FROM AROUND FRIDAY THROUGH MONDAY. THE PATTERN MAY BE CHARACTERIZED BY A NW PACIFIC TROUGH/JET EJECTING SHORTWAVES ACROSS THE NORTHERN GREAT PLAINS. IN THE MEANTIME, A SUBTROPICAL HIGH OVER THE GULF STATE BEGINS TO RETROGRADE INTO THE LOWER MISSISSIPPI VALLEY/SOUTHERN PLAINS. THE RESULT WILL BE A REASONABLE LIKELIHOOD OF A QUASI-STATIONARY SURFACE BOUNDARY DRAPED SOMEWHERE FROM THE CENTRAL PLAINS STATES THROUGH THE UPPER MIDWEST UNDERGOING FRONTOGENESIS AT TIMES, AND A FOCAL POINT FOR MCS DEVELOPMENT NORTHEAST OF KANSAS, BUT BETTER CHANCES FOR AIRMASS-PULSE TYPE THUNDERSTORMS FOR CENTRAL KANSAS OR ISENTROPIC FORCED ASCENT SCATTERED RAIN AND THUNDER. THERE NOT AS MUCH CONFIDENCE IN TIMING OF EVENTS HOWEVER. THE MODELS INDICATE AT LEAST TWO UPPER JETS LIFTING NORTHEAST THROUGH THE EASTERN SIDE OF THE WESTERN TROUGH, BOTH OF WHICH WOULD PLACE SECTIONS OF THE CWA IN THE RIGHT EXIT REGION OF THE JET FOR A PERIOD. THE MOST LIKELY TIME FRAMES AT THIS TIME APPEAR TO BE LATE FRIDAY NIGHT THROUGH EARLY SUNDAY WHICH COULD ENHANCE THUNDERSTORM CHANCES. TIMING AND PLACEMENT OF THE FEATURE WILL LIKELY UNDERGO MANY CHANGES IN THE MANY MODEL RUNS TO COME THEREFORE CONFIDENCE IN ANYTHING HIGHER THAN 20 PERCENT CHANCES AT THIS POINT WOULD BE PREMATURE, HOWEVER MIXING MODELS OUTPUT WITH MOS GUIDANCE WOULD WARRANT 30 TO 50 PERCENT CHANCES FOR SATURDAY IN OUT SOUTHEAST SECTIONS. TEMPERATURES DURING THE PERIOD WILL BE EVEN MORE PROBLEMATIC AS CLOUD COVER WILL DRASTICALLY IMPACT TEMPERATURES ACROSS THE CENTRAL PLAINS. MOS GUIDANCE SUGGESTS COOLER UPPER 80S AS AS MOISTURE TRANSPORT INCREASES SATURDAY ALONG WITH CONVECTIVE CHANCES. OVERNIGHT LOWS WILL HOWEVER WILL BE QUITE MILD WITH LOW IN THE UPPER 60 TO NEAR OR AROUND 70 DEGREES IN THE PRATT-MEDICINE LODGE REGIONS. RUSSELL && AVIATION... MOISTURE RICH BOUNDARY LAYER JUXTAPOSED ACROSS A WARM SURFACE FRONT THIS AFTERNOON COULD BE THE FOCUS FOR +TSRA/CB, HOWEVER THE LIMITING FACTOR CONSIDERED THE LAST COUPLE OF DAYS ARE THE VERY WARM 700 MB TEMPERATURES IN THE 13-15 DEGREE RANGE. BETTER INSTABILITY IS FARTHER NORTHEAST, SO FOR TAF FORECAST PURPOSES WILL LEAVE TERMINALS DRY AND MONITOR FOR CONVECTIVE TRENDS AND UPDATE AS NEEDED. BOUNDARY LATER WINDS WILL CONTINUE TO BE MODERATE AND SOUTHWESTERLY BACKING FATHER WEST BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 67 91 / 20 0 20 10 GCK 67 97 66 89 / 30 0 20 10 EHA 65 97 64 89 / 30 0 10 10 LBL 66 98 66 89 / 30 0 10 10 HYS 69 97 68 89 / 20 0 30 10 P28 75 101 73 94 / 0 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT WED JUN 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-182100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 358 PM CDT WED JUN 17 2009 /258 PM MDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING GENERALLY IN AN AREA FROM MEADE THROUGH DODGE CITY AND LARNED THROUGH STAFFORD...PRATT AND MEDICINE LODGE. A FEW OF THESE STORMS COULD PRODUCE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS ON THURSDAY NIGHT WITH A CHANCE FOR THUNDERSTORMS. A SLIGHT CHANCE FOR MORE THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Six inch diameter tree limbs were blown down also.
Hail the size of quarters also accompanied the high wind.
Three inch diameter tree limbs were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186041, 186042, 186044, 186047, 186045, 186046.